MAUDE Adverse Event Report: B. BRAUN MEDICAL INC. DESIGN OPTIONS®; SPINAL EPIDURAL ANESTHESIA

B. BRAUN MEDICAL INC. DESIGN OPTIONS®; SPINAL EPIDURAL ANESTHESIA
Catalog Number 530155
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device involved has not been received for evaluation and the investigation is ongoing at this time.A follow up will be submitted when the investigation results become available.
 
Event or Problem Description
As reported by the user facility: the blue tip of the epidural catheter broke off within a patient during use.The clinician was removing the catheter when resistance was met.When the catheter was pulled and removed, the tip was not intact.A ct was performed, but the tip was not seen on imaging.The patient has normal vitals and a normal neurological assesment at the time of the incident.The facility will continue to monitor the status of the patient.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).No sample was returned in connection with this complaint.However, a picture was submitted that depicts the defect.Visual examination of the picture notes that the catheter is stretched out and the tip is broken off.However, per the customers report, "the clinician was removing the catheter when resistance was met.The catheter was pulled on and when removed the tip was not intact", "placing catheter back through the needle causing tip of the catheter to shear".User should refer to ifu which states, "when removing catheter, excessive force should never be applied.If catheter becomes difficult to withdraw, consult standard textbooks for specific techniques." and "do not withdraw the catheter through the needle due to the possibility of shearing or kinking".User should refer to ifu which states, "when removing catheter, excessive force should never be applied.If catheter becomes difficult to withdraw, consult standard textbooks for specific techniques." and "do not withdraw the catheter through the needle due to the possibility of shearing or kinking".Review of the discrepancy management system (dsms) database was performed for the reported lot number and no abnormalities or non-conformances were noted during the in process or final product inspection.We will maintain this report for further references and continue to monitor other reports for similar occurrences.If any additional pertinent information becomes available, a follow up will be submitted.

Brand Name
DESIGN OPTIONS®
Common Device Name
SPINAL EPIDURAL ANESTHESIA
Manufacturer (Section D)
B. BRAUN MEDICAL INC.
901 marcon blvd
allentown 18109
MDR Report Key8603384
Report Number2523676-2019-00036
Device Sequence Number2359641
Product Code OFT
UDI-Device Identifier04046964306211
UDI-Public04046964306211
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Catalogue Number530155
Device Lot Number0061661794
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/24/2019
Supplement Date Received by Manufacturer04/24/2019
Initial Report FDA Received Date05/13/2019
Supplement Report FDA Received Date06/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;